Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 5, 1997, 2:12 PM PDT for San Diego County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1997, 2:12 PM PDT (21:12 UTC)
- Expired
- Sep 5, 1997, 3:15 PM PDT
- In force
- 63 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 052114 RRA FFWSAN CAC073-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 212 PM PDT FRI SEP 5 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 315 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...NORTHEASTERN SAN DIEGO COUNTY THE SEVERE THUNDERSTORM OVER BORREGO SPRINGS IS MOVING NORTHEAST AT ABOUT 15 MPH...AND ANOTHER SEVERE THUNDERSTORM IS DEVELOPING JUST TO THE SOUTHWEST OF BORREGO SPRINGS...AND WILL MOVE OVER THE SAME AREA AS THE PREVIOUS STORM. THE THUNDERSTORMS WILL CONTINUE TO AFFECT THE BORREGO SPRINGS AND OCOTILLO WELLS AREA FOR THE NEXT HOUR...CONTAINING HEAVY RAIN...HAIL...AND DANGEROUS LIGHTNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOP(LE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:09 PM PDT, 3 minutes earlier.
Area forecast discussion, Sep 5, 2:09 PM PDT, 3 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI SEP 5 1997
...SYNOPSIS...
A MOIST SOUTHERLY FLOW ALOFT WILL BECOME SOUTHWESTERLY THROUGH THE
WEEKEND. THIS WILL BRING A DECREASE IN THE THUNDERSTORM ACTIVITY OVER
THE MOUNTAINS AND DESERTS. AT THE COAST A WEAK ONSHORE FLOW WILL
BRING A RETURN OF SOME LATE NIGHT THROUGH EARLY MORNING LOW CLOUDS
AND FOG ALONG WITH SOME COOLING. OTHERWISE FAIR WEATHER THROUGH THE
WEEKEND.
...DISCUSSION...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AND WILL
CONTINUE THROUGH THIS EVENING. 18Z NKX SOUNDING IS UNBELIEVABLE WITH
A K INDEX OF 32...-1 LIFTED INDEX AND A CAPE OF 2500. THESE NUMBERS
ARE WITHOUT MODIFICATION. THIS IS PROBABLY THE FACTOR FOR THE EARLY
START OF THE THUNDERSTORMS...COMPARED TO YESTERDAY. THE SOUTHWEST
FLOW ALOFT INCREASES THIS WEEKEND SO A DECREASE IN THE POSSIBILITY OF
THUNDERSTORMS WILL RESULT.
THE ONSHORE FLOW WILL INCREASE THROUGH THE WEEKEND ALLOWING A COOLING
TREND AND MORE NIGHT AND MORNING LOW CLOUDS AND FOG WEST OF THE
MOUNTAINS. THE THERMAL TROUGH MOVES WELL INTO THE DESERTS BY SUNDAY.
LITTLE CHANGE IN THICKNESS ALONG WITH A DECREASE IN AFTERNOON CLOUDS
WILL ALLOW THE HIGH TEMPERATURES TO INCREASE.
SAN UU 069/078 068/077 068 080000
EVANSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:30 PM PDT | Flash Flood Warning | SGX | San Bernardino | 30 min |
| Sep 4, 5:30 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 30 min |
| Sep 4, 6:02 PM PDT | Flash Flood Warning | SGX | San Bernardino | 28 min |
| Sep 4, 6:02 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 28 min |
| Sep 4, 6:30 PM PDT | Flash Flood Warning | SGX | San Bernardino | 30 min |
| Sep 5, 1:17 PM PDT | Flash Flood Warning | SGX | San Diego | 58 min |
| Sep 5, 1:17 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Sep 5, 2:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 63 min |
| Sep 5, 2:24 PM PDT | Flash Flood Warning | SGX | Riverside | 66 min |
| Sep 5, 2:24 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 66 min |
| Sep 5, 3:15 PM PDT | Flash Flood Warning | SGX | San Diego | 60 min |
| Sep 5, 3:15 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Sep 5, 3:27 PM PDT | Flash Flood Warning | SGX | Riverside | 63 min |
| Sep 5, 3:27 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 63 min |
| Sep 5, 4:14 PM PDT | Flash Flood Warning | SGX | San Diego | 61 min |
| Sep 5, 4:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.